Are You a Pill-popper?

by Dr.Eva Bell
(Bangalore)

The easy availability of over-the-counter drugs and convincing advertisements of anything from cough syrups to pain killers, anti-cold medicines to anti-depressants, protein supplements to energy boosters, is rapidly turning us into a generation of pill- poppers.


The information available on the Internet or through health articles in magazines and newspapers is not always reliable. The number of complications and deaths due to OTC medicines is rising steeply. Young teenagers are abusing these drugs as they feel it is a safe way of getting ‘high’ without the stigma of being called a drug addict. A study done in 2008 showed about 2 million teenagers between 12-17 years of age in the West, are abusing prescription drugs. In India, the problem might be much higher. Mature adults are just as guilty of self medication and consequently suffer from the harmful medicines they take. Women are more likely to get addicted to sedatives and tranquillizers.

No medicine is 100% safe. What is effective in one person may be ineffective in another and might even cause complications.

Some Common Reasons for Self-medication.

• Illness is too mild to warrant a visit to the doctor. Headache, backache, coughs, colds or insomnia are symptoms that most people experience from time to time. So they treat themselves with commonly used drugs. Many don’t realise that even paracetamol if used frequently and in large doses, can cause liver toxicity.

• A visit to the doctor may be too time-consuming or too expensive.

• Insufficient knowledge about a drug. ‘A little learning is a dangerous thing,’ says the adage. People are not aware of the side effects or allergic reactions that even a single tablet may cause.

• Recommendation by a friend or a family member or even a pharmacist. One has only to stand at a Medical Shop to see how people ask the man at the counter for advice. He gladly prescribes a cough syrup and two doses of antibiotics for someone who might have a severe lung infection. Antibiotics if given in incorrect doses are useless. If given for insufficient duration, the person can develop resistance to that particular antibiotic or may get an allergic reaction.

• Home remedies: Elders are suspicious of allopathic medicines. They prefer their herbal concoctions, churns, bhasma and alternative therapies. Unfortunately, should a toxic reaction occur, they don’t have an antidote to counter the reaction. Some traditional medicines may contain lead or other chemical substances.

Dangers of Pill-popping.

1. Habit forming. Many young people are becoming addicted to cough syrups, anti-allergic drugs, antacids, tonics and other prescription drugs. From time to time we hear of Hollywood actors checking into detoxification centres for addiction to prescription drugs. Cough syrups if taken in large quantities can cause nausea, vomiting, coma and even death.

2. Allergic reactions can be severe or fatal.

3. Irrational drug combinations are available. Some of them are dangerous especially if taken with alcohol or psychotropic drugs. Even food supplements and tonics can be harmful. French doctors have raised the alarm against certain energy supplements. If taken in high doses they may lead to strokes. They contain caffeine, ephedrine or amphetamine-like substances.
4. Spurious drugs are flooding the market. Many illegal manufacturing units in different parts of the country are selling so-called life-saving drugs, antibiotics, multivitamins, calcium, tonics etc which are substandard or adulterated. As they are cheaper than branded medicines, people prefer to buy them without realizing how dangerous they are.

5. Even excessive consumption of vitamins can cause toxic symptoms. Hypervitaminosis occurs due to high supplementary intake of vitamins and not due to what is consumed in food. Fat soluble vitamins like A,D,E,K, stay in the liver and fatty tissue for a long time. They may cause blurred vision, bone pain, headache, diarrhoea, loss of appetite or muscular weakness. Vitamin A is absorbed quickly but excreted slowly. Too much beta-carotene from Vitamin A can make the skin yellow, as it is stored under the skin. Similarly water-soluble vitamins like C or B6 if taken in excess cause complications. Excess of Iron and Calcium can affect every organ in the body from bladder and kidneys to stomach, intestines, nervous system and skin.

6. Psychotropic drugs like LSD, Ketamine, Cocaine, Marijuana are still available through various clandestine outlets.

7. Pain killers increase the risk of stroke by four times if taken by a person with high B.P. Gastric bleeding is a known side effect. A single large dose of pain killer can cause breathing difficulty, heart failure or even psychiatric symptoms.

How to discourage Self-medication:

- Create awareness in the general public about dangers of OTC drugs, through health talks in schools and colleges or even at grass root level. Slides, videos or skits can convey the message that every drug must be regarded as potentially dangerous.
- Proper Drug control. There should be some restriction on OTC drugs. Dangerous drugs should not be dispensed without prescriptions. Proper maintenance of drug registers should be inspected by drug inspectors from time to time.
- Doctors should be warned against issuing irrational prescriptions. They should periodically update their knowledge of banned and bannable drugs. They should be prohibited from receiving inducements from drug companies. Doctors should not be intimidated by patients who demand prescriptions without any need for medicines.
- Spurious drug companies should be shut down and the owners prosecuted.
- A help line should be available to the general public if they wish to clarify doubts about the drugs they are taking.

Self medication is dangerous. Only the ignorant or ill advised will pop a pill for every minor complaint. Pregnant women should be very careful as drugs may affect the unborn foetus.

Doctors would do well heed the advice given by Sir William Osler.
“One of the first duties of a physician is to educate the masses when not to take medicines”
There is also some truth in what Molliere said, “Nearly all men die of their medicines, not of their diseases.”

Comments for Are You a Pill-popper?

Average Rating starstarstarstarstar

Click here to add your own comments

Apr 08, 2012
Rating
starstarstarstarstar
convinience vs long waiting at the...
by: isabel

I guess people are using OTC meds for many reasons... easy and affordable. Or perhaps in fear of going to the doctor. I myself do not like calling for appt. and sitting long hours waiting to be called. Alternative medicine when used wisely and properly is a good thing.

Thank you for reminding us of the dangers of self-medicating. I used Tylenol for pain or fever but I made sure I do not exceed 4000mg/day.

Looking forward for more valuable info. like this...

Apr 04, 2012
Rating
starstarstarstarstar
Thanks Eva
by: Geetashree Chatterjee

For a very informative article once again. The 24 hour helpline to educate the masses about various kinds of drugs is a very good idea indeed!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Health.